Clostridium Difficile Colitis (cont.)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
- What is Clostridium difficile (C. difficile?)
- What Clostridium difficile colitis?
- How does Clostridium difficile cause colitis?
- What are the symptoms of Clostridium difficile colitis?
- Which antibiotics cause Clostridium difficile colitis?
- How is Clostridium difficile colitis diagnosed?
- How is Clostridium difficile colitis treated?
- Why are there relapses of Clostridium difficile colitis?
- How are relapses of Clostridium difficile colitis treated?
- What is new in Clostridium difficile?
- Find a local Gastroenterologist in your town
How is C. difficile colitis treated?
Treatment of C. difficile colitis includes:
- correction of dehydration and
electrolyte (mineral) deficiencies,
- discontinuing the antibiotic that caused the
- using antibiotics to eradicate the C. difficile bacterium.
In patients with mild colitis, stopping the antibiotic that caused the infection may be enough to cause the colitis and diarrhea to subside. In most cases, however, antibiotics are needed to eradicate the C. difficile bacteria.
Antibiotics that are effective against C. difficile include metronidazole (Flagyl), and vancomycin (Vancocin). These two antibiotics usually are taken orally for 10 days. Both antibiotics are equally effective. With either antibiotic, fever usually will resolve in one or two days, and diarrhea in three or four days.
The choice of which antibiotic to use depends on the individual patient's situation and the preferences of the treating doctor. Some doctors will prescribe metronidazole first because it is much cheaper than vancomycin. Vancomycin is reserved for patients who do not respond to metronidazole, are allergic to metronidazole, or develop side effects from metronidazole. Other doctors will prescribe vancomycin first for severe colitis because vancomycin can achieve much higher antibiotic levels in the colon than metronidazole (and higher antibiotic levels theoretically would be more effective in killing bacteria).
Why are there relapses of C. difficile colitis?
Approximately 20% of successfully treated patients can experience a relapse of C. difficile colitis with recurrence of diarrhea, abdominal cramps, and abdominal pain. Relapses typically occur 3-10 days after vancomycin or metronidazole is stopped. Some patients experience a second or even a third relapse after additional courses of antibiotics.
The most likely explanation for relapse is that the C.difficile has not been completely eradicated by the initial course of antibiotics. C. difficile in its active bacterial form is killed by either metronidazole or vancomycin, but the spores are resistant to killing. Several days after stopping antibiotics, the surviving spores transform into active bacterial forms which will multiply and produce toxins again.Another reason for relapse is the body's inadequate production of antibodies against the bacterial toxins. Antibodies are proteins that the body produces to fight bacterial, viral, and parasitic infections, as well as to protect the body from the harmful effects of toxins. Therefore, adults who are capable of producing adequate antibodies against C. difficile toxins usually do not develop C. difficile colitis. Some adults who cannot produce these antibodies are susceptible to relapses.
Viewers share their comments
- Submit »
Get the latest treatment options.